Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 137, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 22, 2017, 3:30 PM EDT for Hamilton County, Herkimer County, New York. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2017, 3:30 PM EDT (19:30 UTC)
- Expired
- Aug 22, 2017, 4:30 PM EDT
- In force
- 60 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Hamilton County, NY, Herkimer County, NY
The radar
The Ft Drum radar (KTYX), 91 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 4:00 PM EDT | TSTM WND DMG | Old Forge, NY | TWO TREES AND WIRES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 12:23 PM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 932 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
158
WUUS51 KALY 221930
SVRALY
NYC041-043-222030-
/O.NEW.KALY.SV.W.0137.170822T1930Z-170822T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
330 PM EDT TUE AUG 22 2017
The National Weather Service in Albany has issued a
* Severe Thunderstorm Warning for...
Western Hamilton County in eastern New York...
Northern Herkimer County in eastern New York...
* Until 430 PM EDT
* At 329 PM EDT, severe thunderstorms were located along a line
extending from near Wanakena to 10 miles northwest of McKeever to 8
miles west of Boonville, moving east at 35 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near,
Old Forge and Nicks Lake Campground around 350 PM EDT.
Big Moose and Alger Island Public Campground around 400 PM EDT.
Inlet, Eagle Bay and Limekiln Lake Campground around 405 PM EDT.
McKeever around 410 PM EDT.
Eighth Lake Campground around 415 PM EDT.
Raquette Lake and Brown Tract Pond Campground around 420 PM EDT.
Golden Beach Campground around 425 PM EDT.
Forked Lake Public Campground and Blue Mountain Lake around 430 PM
EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany
&&
A tornado watch remains in effect until 900 PM EDT for eastern New
York.
LAT...LON 4397 7425 4392 7434 4389 7429 4383 7432
4342 7459 4340 7508 4410 7517 4405 7505
4412 7428
TIME...MOT...LOC 1929Z 257DEG 30KT 4414 7498 4373 7523 4346 7550
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
$$
TAW1 follow-up statement
716
WWUS51 KALY 222003
SVSALY
Severe Weather Statement
National Weather Service Albany NY
403 PM EDT TUE AUG 22 2017
NYC041-043-222030-
/O.CON.KALY.SV.W.0137.000000T0000Z-170822T2030Z/
Hamilton NY-Herkimer NY-
403 PM EDT TUE AUG 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR WESTERN HAMILTON AND NORTHEASTERN HERKIMER COUNTIES...
At 403 PM EDT, severe thunderstorms were located along a line
extending from near Piercefield to near Eagle Bay to 6 miles south of
McKeever, moving east at 35 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Brown Tract Pond Campground and Eighth Lake Campground around 415
PM EDT.
Raquette Lake around 420 PM EDT.
Golden Beach Campground around 425 PM EDT.
Forked Lake Public Campground and Blue Mountain Lake around 430 PM
EDT.
Other locations impacted by these severe thunderstorms include Eagle
Nest, Little Rapids, Beaver River, Minnehaha, Carter Station, Quaker
Beach, First Lake, Deerland, Sabattis and Partlow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 900 PM EDT for eastern New
York.
LAT...LON 4397 7425 4392 7434 4389 7429 4383 7432
4342 7459 4340 7508 4393 7509 4405 7505
4412 7428
TIME...MOT...LOC 2003Z 257DEG 30KT 4420 7460 4379 7486 4352 7513
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
$$
TAWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:47 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 22, 1:47 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Albany NY
147 PM EDT Tue Aug 22 2017
.SYNOPSIS...
Warm and muggy conditions are expected today with showers and
thunderstorms developing ahead of a cold front, mainly this
afternoon into this evening. Any thunderstorm will be capable of
producing gusty winds and heavy rainfall. The threat for showers
and thunderstorms will end tonight with the passage of the cold
front. Much cooler and drier air will move into the region tomorrow,
with dry and comfortable conditions expected for the rest of the
week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
...Tornado Watch 461 is in effect until 9PM for the Adirondacks,
Mohawk Valley, and Warren county...
As of 130 PM EDT, Strong line of convection has developed across
western NY/eastern Great Lakes with some isolated cells expected ahead
of it. This main line of convection will make its way eastward
and into the forecast area from NW to SE beginning around 20Z,
where damaging winds and heavy rain will be the primary threats.
Cannot rule out an isolated tornado/spin-up along the convective
line, especially in the Adirondacks and Mohawk Valley regions
where there is a tornado watch. That being said, made no major
changes to the forecast but freshen up the hourly temps and sent
updates to NDFD and web servers.
Prev Disc...
As of 1041 AM EDT...skies range from clear to mostly cloudy
around the area. temperatures are in the 70s to around 80F.
dewpoints have risen to around 70F. Winds are generally from a
southerly direction. Isolated showers and thunderstorms popped
up this morning along back door warm front. These showers have
dissipated.
The surface cold front is still crossing Michigan, still well
upstream. With 850 hpa temps rather warm (16-18 degrees C), it
should be yet another warm day. Max temps look to reach the mid
to upper 80s for valley areas by early afternoon and dewpoints
will be very sticky in the mid to upper 60s.
Previous...
As the cold front and upper level trough continues to move
eastward, some scattered showers/thunderstorms should develop
along a pre-frontal trough by the early to mid afternoon hours
for the Adirondacks, as seen in the 3km HRRR and NAM. There
could be multiple bands of thunderstorms for late today, as
more organized convection (perhaps a QLCS) looks to develop just
ahead of the front boundary for late this afternoon into this
evening and move across the entire region from west to east.
There is considerable concern for some strong to severe
thunderstorms today. 0-6 km bulk shear increase to 35-45 kts by
late today, especially across northern/western areas. There is
also a decent amount of shear within the bottom 1-2 km (as much
as 30-35 kts), especially just ahead of the frontal boundary
across the Hudson Valley, where the low-level flow will remain
backed within the valley, resulting in locally higher helicity.
This would favor the development of a localized tornado threat,
especially in any supercells that develop and any notches along
a QLCS.
There still is question about the exact degree of instability,
and the models still vary the amount of CAPE that will be
present. Considering the warm/humid air mass, 1500-2500 J/kg of
surface-based CAPE is reasonable. If dewpoints are a little
lower than what models suggest, it could be more in the
1000-2000 J/kg range, but still more than sufficient to support
severe thunderstorms. One mitigating factor will be that mid-
level lapse rates will be rather weak due to the warm temps
aloft, generally less than 6 deg/km. Still, the strong shear and
dynamical forcing should be enough to support organized and
persistent thunderstorms today.
As a result, SPC has placed the western and central Adirondacks
and Mohawk Valley in an Enhanced Risk for severe storms, with a
slight risk across much of the remaining parts of the area. Main
threat is damaging winds, but cannot rule out an isolated
tornado or large hail within any discrete cells.
In addition, PWATS rising in excess of two inches would result
in a threat for heavy rainfall within a short period of time,
which could result in localized flooding, especially for urban
and poor drainage areas. Although the fast flow aloft should
keep cells moving, the expected multiple rounds of convection
could result in some training, which may allow for excessive
rainfall in some areas. WPC has much of the area in a slight
risk for excessive rainfall today, so flash flooding cannot be
ruled out today.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
Thunderstorms will be continuing this evening, with the main
threat for severe storms through about midnight, as storms track
west to east across the area. The threat for showers and
thunderstorms should end with the passage of the cold front by
late tonight, with lows remaining in the 60s.
Behind the front, cooler and less humid air will work into the
region for the middle of the week. Mainly dry weather is
expected through the rest of the short-term period, although
cannot totally rule out a lingering rain shower across the
Adirondacks or Mohawk Valley for later Wednesday into Thursday,
as the passing upper level trough picks up some moisture off
Lake Ontario and allows for a lake- enhanced shower or two.
Highs on Wednesday will reach the mid 70s to low 80s, but temps
on Thursday only look to reach the low to mid 70s for valley
areas. Overnight lows will mainly be in the 50s, with some 40s
across the higher elevations. Sky cover will generally be partly
cloudy.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Extended period of fair weather with slightly below normal
temperatures.
Canadian high pressure at the surface will build in and shift
southward as it expands across the Great Lakes region and the
Northeast over the weekend into early next week. An upper level
trough will remain over region however heights are expected rise
some as the trough weakens.
Short waves are expected to rotate through the trough however
guidance differs on the timing and strengthen of them; mainly
expecting an increase in cloud cover as the individual short waves
approach and move through.
Looking at temperatures around 5 degrees below normal with highs
generally in the mid 60s to upper 70s and lows in mid 40s to mid
50s. Cooler readings are expected across the higher terrain of the
western Adirondacks, eastern Catskills and southern Green Mountains
of Vermont.
In addition to the cooler temperatures, we will have low humidity
levels with dew points in the 40s and lower/mid 50s.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Line of showers and some strong thunderstorms currently extends from
the Saint Lawrence River Valley southwest to Watertown, Rochester
and then to Bradford, PA. We expect this line to gradually move
southeast this afternoon and evening and bring thunderstorms to all
the TAF sites between 23/00Z and 23/05Z. A stray shower or storm is
possible this afternoon at the TAF sites, but only a low probability
Highest probability is at KGFL.
Gusty south to southwest winds of 10 to 20 kts expected today.
Frontal passage is expected between 06Z and 12Z Wednesday with the
winds shifting to the northwest behind the front. Winds Wednesday
will be mainly from the northwest at 5 to 15 kts.
Outlook...
Wednesday-Saturday: No Operational Impact. NO SIG WX.
&&
.FIRE WEATHER...
Ahead of an approaching frontal boundary, it will be warm and
muggy today. RH values will only fall to 55 to 65 percent this
afternoon. Most areas should see a wetting rainfall due to
passing afternoon and evening showers and thunderstorms.
Southerly winds will be 10 to 20 mph today, and will switch to
the west by tonight at 5 to 15 mph.
Behind the front, cooler and less humid conditions will be in
place for the rest of the week. RH values look to fall to 45 to
55 percent on Wednesday afternoon with westerly winds of 10 to
20 mph.
&&
.HYDROLOGY...
An approaching cold front will allow for showers and
thunderstorms today, mainly during the afternoon and evening
hours. Any thunderstorm will be capable of producing locally
heavy downpours and could lead to isolated flash flooding. The
locally heavy rainfall may also result in minor flooding of
urban, poor drainage and low lying areas. Behind this frontal
system, mainly dry weather is expected for the rest of the week.
Basin average rainfall on Tuesday will generally be around a
half of an inch to an inch, although point totals may be
higher. This rainfall will only allow for minor rises on rivers
and streams. River and stream levels should quickly recede by
Wednesday and then remain steady for the rest of the week.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.EQUIPMENT...
The KENX radar will likely be down through at least Friday,
September 1st for the bull gear replacement. We are waiting for
a ROC maintenance team and parts to arrive to assist local
technicians with the repairs.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Tornado Watch until 9 PM EDT this evening for NYZ032-033-
038>040-042-082-083.
MA...None.
VT...None.
&&
SYNOPSIS...SND
NEAR TERM...SND/JVM
SHORT TERM...Frugis
LONG TERM...IAA
AVIATION...SND
FIRE WEATHER...Frugis
HYDROLOGY...Frugis
EQUIPMENT...Hazardous weather outlook, Aug 22, 12:37 PM EDT, 2 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 1237 PM EDT Tue Aug 22 2017 NYZ032-033-038>040-042-082-083-231100- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Warren-Northern Fulton-Southeast Warren- 1237 PM EDT Tue Aug 22 2017 ...TORNADO WATCH 461 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central New York and eastern New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. There is an enhanced risk for severe thunderstorms today, primarily during the afternoon and evening hours. In addition, thunderstorms will produce heavy downpours, which may result in isolated flash flooding and minor flooding of urban, poor drainage and low lying areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested for the following counties. Herkimer, Hamilton, Warren, Fulton and Montgomery. Spotters are encouraged to send reports of thunderstorm damage, large hail and flooding to the National Weather Service in Albany, NY. CTZ001-013-MAZ001-025-NYZ041-043-047>054-058>061-063>066-084- VTZ013>015-231100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Saratoga-Northern Washington-Schoharie- Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- Southern Washington-Bennington-Western Windham-Eastern Windham- 1237 PM EDT Tue Aug 22 2017 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York and southern Vermont. .DAY ONE...This Afternoon and Tonight. There is a slight risk for severe thunderstorms today, primarily during the mid afternoon through the late evening hours. The main threat with thunderstorms will be damaging winds, but large hail and an isolated tornado will be possible as well. In addition, thunderstorms will produce heavy downpours, which may result in isolated flash flooding and minor flooding of urban, poor drainage and low lying areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send reports of thunderstorm damage, large hail and flooding to the National Weather Service in Albany, NY.
In the hours before
Special weather statement, Aug 22, 3:23 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Albany NY
323 PM EDT TUE AUG 22 2017
NYZ032-033-221945-
Northern Herkimer-Hamilton-
323 PM EDT TUE AUG 22 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN HAMILTON AND
NORTHERN HERKIMER COUNTIES...
At 321 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles west of Wanakena to near
Highmarket. Movement was east at 30 mph.
Wind gusts of 50 to 55 mph are possible with these storms.
These storms will remain over mainly rural areas of Northern
Herkimer and western Hamilton Counties, including the following
locations: Eagle Nest, Little Rapids, Beaver River, Nobleboro,
Minnehaha, Carter Station, Quaker Beach, First Lake, Deerland and
Sabattis.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
A tornado watch remains in effect until 900 PM EDT for eastern New
York including Hamilton and Herkimer Counties.
LAT...LON 4336 7464 4341 7509 4399 7516 4406 7509
4412 7429
TIME...MOT...LOC 1921Z 278DEG 28KT 4411 7508 4355 7558
TAWThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 8:43 AM EDT | Severe Thunderstorm Warning | ALY | Fulton, Hamilton, Herkimer | 32 min |
| Aug 22, 3:23 PM EDT | Special Weather Statement | ALY | Herkimer | 22 min |
| Aug 22, 4:19 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Hamilton, Herkimer, Montgomery | 56 min |
| Aug 22, 4:26 PM EDT | Severe Thunderstorm Warning | ALY | Hamilton | 19 min |
| Aug 22, 4:47 PM EDT | Severe Thunderstorm Warning | ALY | Hamilton, Warren | 43 min |
| Aug 22, 4:55 PM EDT | Tornado Warning | ALY | Herkimer | 35 min |
| Aug 22, 5:28 PM EDT | Tornado Warning | ALY | Fulton, Herkimer, Montgomery | 47 min |
| Aug 22, 5:35 PM EDT | Severe Thunderstorm Warning | ALY | Warren, Washington | 55 min |
| Aug 22, 5:39 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Hamilton, Saratoga, Warren | 66 min |
| Aug 22, 6:15 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Montgomery, Saratoga, Schenectady | 34 min |
| Aug 22, 6:20 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Hamilton, Herkimer | 40 min |
| Aug 22, 7:03 PM EDT | Special Weather Statement | ALY | Saratoga | 57 min |
| Aug 22, 7:04 PM EDT | Special Weather Statement | ALY | Washington | 41 min |
| Aug 22, 7:04 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Herkimer, Montgomery | 56 min |
| Aug 22, 7:20 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Schenectady, Schoharie | 55 min |
| Aug 22, 7:39 PM EDT | Special Weather Statement | ALY | Ulster | 51 min |
| Aug 22, 7:47 PM EDT | Severe Thunderstorm Warning | ALY | Washington | 58 min |
Nearby
Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.